Texas, 2020Hail and Damaging Winds in Texas, August 16, 2020
August 16, 2020 · NWS LUB · 9 events in 3 counties and zones
A differential heating boundary developed along the edge of the caprock on the afternoon of the 16th. A very hot and deeply mixed atmosphere existed across the Rolling Plains and extreme southeastern Texas Panhandle generating upwards of 2000 J/kg of instability.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A differential heating boundary developed along the edge of the caprock on the afternoon of the 16th. A very hot and deeply mixed atmosphere existed across the Rolling Plains and extreme southeastern Texas Panhandle generating upwards of 2000 J/kg of instability. However, DCAPEs were also in excess of 1500 J/kg which supported strong downdraft winds. Scattered thunderstorms developed within the aforementioned area with many of these storms producing severe wind gusts throughout the afternoon and early evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 16, 1:24 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 16, 1:24 PM CST, 1 hour 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
224 PM CDT Sun Aug 16 2020
.SHORT TERM...
A ridge will continue to build across the western CONUS over the
coming day, leaving West Texas in some form of northerly flow. As of
1830Z, a MCV persists over Lea County, complete with a few lingering
showers, as it sags southward. The MCV did provide a little light
rainfall across the southwest South Plains earlier while also
helping to keep temperatures suppressed somewhat, thanks to the
added cloud cover. However, the clouds were gradually thinning and
even our far southwestern zones could recover into the middle 90s
late this afternoon. Where the clouds have been thinner (or non-
existent) temperatures have already soared into the middle and upper
90s.
At the surface, a couple of subtle boundaries can be discerned; one
along the differential heating over the southwestern South Plains;
and a second boundary near the edge of the Caprock. As temperatures
are approaching the convective temp, expect isolated to scattered
storms to develop across the CWA, favoring locations along/near any
lingering convergent boundaries. Another focus for potential CI will
be along a gust front pushing southwestward out of an ongoing MCS
over northwest Oklahoma. This gust front should affect the northeast
portion of our FA after 21Z. Deep layer wind shear is again on the
meager side, with MLCAPE values ranging from 500 J/kg across the
western South Plains to over 2000 J/kg across the southeast Texas
Panhandle. The hot and deeply mixed boundary layer (DCAPEs near 1500
J/kg for most of the FA) will support strong to severe downburst
winds with the more substantial precipitation cores. In addition,
short-lived pockets of hail will be possible, especially where the
stronger instability is ingested. In addition, locally heavy
rainfall will accompany the more robust multicells.
This afternoon's convection will tend to fade by mid to late
evening. However, a convectively enhanced vorticity maximum is
progged to develop over southeast Colorado and southwest Kansas this
evening, sagging southward toward and over the South Plains on
Monday. This disturbance, assuming it materializes, could renew rain
chances toward Monday morning, spreading from north to south. At a
minimum, it would generate some cloud cover that should help to keep
temperatures down a bit Monday afternoon. Even so, it will still be
warm to hot (highs mostly in the lower to middle 90s) after a
seasonably mild (lows in the 60s to low 70s) start to the day.
Depending on how the mid-level disturbance evolves, it will impact
Monday afternoon's storm chances. The latest round of NWP have
slowed the southward progression of the disturbance and favor low
thunder chances along and ahead of it, across the southwestern half
to two thirds of the CWA Monday afternoon.
.LONG TERM...
As we move into the first part of the work week we will continue
to be somewhat under the influence of the 598mb high anchored over
the Four Corners. Flow aloft will stay northerly keeping a steady
advection of moisture over the area. Tuesday, drier continental air
from the west at the lower and mid-levels will limit precip chances
area wide. Better moisture return occurs Wednesday reintroducing
isolate afternoon/evening storms chances to the forecast. Increased
PoP fields will be concentrated over the western portions with storm
initiation expected across SE CO and eastern NM followed by
propagation into our area. However, as we have seen over and over
the past few evenings, storms could develop along any surface
boundary and produce rainfall and gusty winds across any portion
of the area. In terms of temperatures...yesterday the upper high
was progged to move much further NW of the area during the long
term indicating a "cooling" in temperatures as the week
progressed. However, now guidance shows the high stagnant over the
Four Corners for the long term. Thus, temperatures will remain at
or just slightly above normal with highs in the mid to upper 90s
and lows in the mid to upper 60s.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
23/28
Hazardous weather outlook, Aug 16, 10:15 AM CST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1115 AM CDT Sun Aug 16 2020
TXZ021>044-171615-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1115 AM CDT Sun Aug 16 2020
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
Isolated to scattered thunderstorms will develop across the South
Plains region this afternoon and continue into tonight. The most
intense storms will have potential to produce wind gusts near or in
excess of 60 mph, small hail and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms will be possible every evening across the southwestern
Texas Panhandle and South Plains from Wednesday through Saturday. A
few of these storms could become strong.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 16, 2:57 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Lubbock TX
357 PM CDT Sun Aug 16 2020
TXZ024-025-162130-
Briscoe TX-Hall TX-
357 PM CDT Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR HALL AND EASTERN BRISCOE COUNTIES
UNTIL 430 PM CDT...
At 357 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Hedley, or 9 miles west of Memphis, moving south at
20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Memphis, Turkey, Caprock Canyon State Park, Brice, Estelline,
Lakeview and Plaska Community.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3439 10042 3440 10109 3475 10100 3475 10042
TIME...MOT...LOC 2057Z 006DEG 43KT 3473 10072
SINCAVAGE
Thunderstorm Wind, Hall
- When
- August 16, 3:14 PM CST to 3:33 PM CST
- Where
- Hall County, 2 mi S of Lesley
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.641, -100.800
A Texas Tech University West Texas mesonet site near Lesley measured a peak wind gust to 67 mph at 1522 CST. Intermittent severe wind gusts were measured from 1514 through 1533 CST.
Thunderstorm Wind, Hall
- When
- August 16, 3:40 PM CST to 3:50 PM CST
- Where
- Hall County, 1 mi NE of Memphis
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.730, -100.518
A Texas Tech University West Texas mesonet site near Memphis measured a peak wind gust of 67 mph at 1540 CST. Severe wind gusts were measured from 1540 through 1550 CST.
Thunderstorm Wind, Motley
- When
- August 16, 3:55 PM CST to 4:15 PM CST
- Where
- Motley County, 1 mi S of Northfield
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mariner
- Coordinates
- 34.266, -100.600
A Texas Tech University West Texas mesonet site near Northfield measured a peak wind gust of 65 mph at 1610 CST. Severe wind gusts were measured from 1555 through 1615 CST.
Thunderstorm Wind, Hall
- When
- August 16, 4:06 PM CST
- Where
- Hall County, 2 mi S of Lesley
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.641, -100.800
A Texas Tech University West Texas mesonet site near Lesley measured a peak wind gust of 65 mph.
Thunderstorm Wind, Hall
- When
- August 16, 4:15 PM CST to 4:18 PM CST
- Where
- Hall County, 3 mi SSE of Estelline
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.510, -100.410
A Texas Tech University West Texas mesonet site near Estelline measured a peak wind gust to 69 mph at 1615 CST. Intermittent severe wind gusts were measured from 1615 through 1618 CST.
Thunderstorm Wind, Cottle
- When
- August 16, 4:30 PM CST to 5:00 PM CST
- Where
- Cottle County, 10 mi SW of Paducah
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.918, -100.423
A Texas Tech University West Texas mesonet site near Paducah measured a peak wind gust to 65 mph at 1635 CST. Intermittent severe wind gusts were measured from 1630 through 1700 CST.
Hail, Hall
- When
- August 16, 4:31 PM CST
- Where
- Hall County, 3 mi S of Estelline
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.507, -100.430
A trained spotter reported quarter size hail about three miles south of Estelline.
Thunderstorm Wind, Cottle
- When
- August 16, 4:48 PM CST to 4:58 PM CST
- Where
- Cottle County, 2 mi SSE of Hackberry
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.903, -100.137
A Texas Tech University West Texas mesonet site near Hackberry measured a peak wind gust to 78 mph at 1653 CST. Intermittent severe wind gusts were measured from 1648 through 1658 CST.
Thunderstorm Wind, Cottle
- When
- August 16, 6:55 PM CST
- Where
- Cottle County, 2 mi SSE of Hackberry
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.903, -100.137
A Texas Tech University West Texas mesonet site near Hackberry measured a wind gust to 61 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Indiana, August 16, 20203 deaths · 2 events
- Wildfire in California, August 16 to 31, 20202 deaths · 5 events
- Heat in Oregon, August 16 to 17, 20202 deaths · 2 events
- Flash Flood and Hail in Nebraska, August 16 to 17, 2020$3.3 million · 3 in hail · 18 events
- Hail and Damaging Winds in Texas, August 16, 2020$110,000 · 1.75 in hail · 45 events
- Damaging Winds in Mississippi, August 16, 2020$169,000 · 54 kt wind · 32 events
- Dust Storm and Damaging Winds in Arizona, August 16, 2020$565,000 · 70 kt wind · 6 events
- Tornado and Hail in Texas, August 16, 2020$90,000 · EF1 · 3 events
- Damaging Winds in Texas, August 16, 2020$16,000 · 75 kt wind · 25 events
- Hail in Colorado, August 16, 2020$20,000 · 2 in hail · 13 events
- Hail and Damaging Winds in Kansas, August 16, 2020$13,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Oklahoma, August 16, 2020$3,000 · 2 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905847, 910337, 910338, 910339, 910340, 910342, 910341, 910343, 910344.